During the winter months more people get sick, so more people are treated with antibiotics. While antibiotics can help treat bacterial infections, they do carry risks. One of those risks is an allergic reaction. This is one of the reasons pediatricians avoid using antibiotics liberally. Most of the time our bodies can fight off the germs that cause illness and antibiotics don’t help treat viruses at all. How do you know if it’s an antibiotic allergy or just a rash?
Rashes are common
When someone is on a medicine and they develop a rash it can sometimes be hard to sort out if symptoms are part of the illness, a non-allergic drug reaction, or an allergic reaction.
There are many people who had a rash while taking an antibiotic as a child and were told that they are allergic to that antibiotic, but really aren’t. Unfortunately this can lead to more expensive and broader-range antibiotics being used inappropriately and unnecessarily.
About 2% of prescription medications (not just antibiotics) cause a “drug rash”. The rash usually begins after being on the medicine for over a week (earlier if there was previous exposure to the medicine), and sometimes even after stopping the medicine.
It can look different in different people.
Some get pink splotchy areas that whiten (blanch) with touch.
Others get target-like spots, called Erythema Multiforme.
Often the rash seems to worsen before it improves, whether or not the medicine is stopped.
Skin can peel in later stages.
It can itch but doesn’t have to.
Some people have mild fever with these symptoms.
Adults vs kids
In adults this type of rash is often a sign of allergic reaction, but in kids a rash is most often a viral rash – meaning they have a virus that causes a rash but they happen to be on an antibiotic (or other medicine).
This is why diagnosing allergy versus drug reaction is tricky.
Up to 10% of children taking a penicillin antibiotic (which includes the commonly used amoxicillin and augmentin) develop a rash starting on day 7 of the treatment. (It can be earlier in people who have had the antibiotic previously.) This rash tends to start on the trunk, looks like pink splotches that can grow and darken before fading. It does not involve difficulty breathing, swelling of the face or airway, or severe itching.
Why does this happen?
We don’t know for sure. But it can cause a very significant rash, especially with the virus that causes mono.
Up to 80 -90 % of people who have mono develop a rash if they are treated with a penicillin antibiotic (like amoxicillin).
This is common since symptoms of Strep throat and mono are very similar, and penicillins are the drug of choice for Strep throat. Some people with mono have a false positive test for Strep throat, meaning they do not have Strep but the test is positive.
This is why it is very important for the medical clinician to take a careful history of symptoms and do an exam, even with “classic” Strep symptoms. (If I had a dollar for every parent who says the symptoms are just like all her kids when they get Strep, can’t I just call it in…) Always be sure to get a Strep test and full exam to evaluate if it is really Strep or possibly mono. Blood tests for mono can be ordered if clinically indicated.
Never treat a sore throat without a full evaluation.
|Amoxicillin rash that developed several days after starting amoxicillin with mono. Image from Ónodi-Nagy et al. Allergy, Asthma & Clinical Immunology 2015 11:1 doi:10.1186/1710-1492-11-1|
How do we know if it’s a real allergy?
Doctors will take a careful history of all symptoms of the illness, the timing of when the rash developed during the illness and when the medicine was given.
If it is a classic viral rash, nothing further needs to be done. If there are symptoms (see below) that help identify a true allergy and make a clear diagnosis, then avoidance of that medication should be done.
Be sure all your doctors and pharmacists know of this allergy.
If it is not clear then further evaluation can be done. Allergists can do skin testing to see if there is a penicillin allergy, but most antibiotics do not have testing available so an oral challenge (in a controlled setting) is used if there were no clear allergy symptoms with a rash.
Mild to moderate allergic reactions can have the following symptoms:
- Hives (raised, extremely itchy spots that come and go over a period of hours)
- Tissue swelling under the skin, often around the face (also known as angioedema)
- Trouble breathing, coughing, and wheezing
Anaphylaxis is a more serious allergic reaction and can include:
- Difficulty breathing or wheezing
- Swelling of the face, tongue, throat, lips, and airway
- Loss of consciousness
Final Take Away
As you can see, rashes that develop while on medications can be quite a conundrum. If one develops, be sure to get in touch with your doctor.
We usually cannot diagnose rashes over the phone, so an appointment may be necessary.